A. According to the American Academy of Dermatology (AAD), self-tanners are safe to use. They contain dihydroxyacetone, which interacts with proteins in the skin to produce an orange/tan color that doesn't wash off. However, the AAD warns that when you can see the color, the SPF -- or sun protection factor -- is just 4, and therefore additional sunscreens should be used. The AAD recommends using a sunscreen with an SPF of at least 15 even on cloudy days.1
A. While they may resemble rosacea, the redness, bumps and pimples that appear as a result of excess steroid use are not a type of rosacea, according to the report of the National Rosacea Society Expert Committee on the Classification and Staging of Rosacea.2
The committee, which published the standard classification system for rosacea, noted that this inflammatory response can occur in any patient during or after long-term steroid use, regardless of whether they have rosacea. Thus there was insufficient basis to include steroid-induced eruptions as a form of rosacea.
American Academy of Dermatology. Public resource center. Sunscreens. Available at: http://www.aad.org/public/Publications/pamphlets/Sunscreens.htm. Accessed March 9, 2005.
Wilkin J, Dahl M, Detmar M, Drake L, et al. Standard classification of rosacea: report of the National Rosacea Society Expert Committee on the Classification and Staging of Rosacea. Journal of the American Academy of Dermatology. 2002;46:584-587.